Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 355, NWS Jackson, MS

May 27, 2000Clay County, Oktibbeha County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 27, 2000, 7:47 PM CDT for Clay County, Oktibbeha County, Mississippi. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 27, 2000, 7:47 PM CDT (00:47 UTC)
Expired
May 27, 2000, 8:30 PM CDT
In force
43 min
Issued by
NWS Jackson, MS
Area
Whole counties

Counties Clay County, MS, Oktibbeha County, MS

What was reported inside it

TimeReportWhereRemark
May 27, 7:55 PM CDTThunderstorm WindStarkville, MSMany trees and power lines were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2000-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2000-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-288 J/kg
Mixed-layer LCL
659 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

655 
WUUS54 KJAN 280047
SVRJAN
MSC007-019-025-051-105-163-280130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
747 PM CDT SAT MAY 27 2000

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHOCTAW COUNTY IN CENTRAL MISSISSIPPI
  CLAY COUNTY IN NORTHEAST MISSISSIPPI
  ATTALA COUNTY IN CENTRAL MISSISSIPPI
  YAZOO COUNTY IN CENTRAL MISSISSIPPI
  HOLMES COUNTY IN CENTRAL MISSISSIPPI
  OKTIBBEHA COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 830 PM CDT

* AT 747 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST
  OF STARKVILLE TO 9 MILES WEST OF ACKERMAN TO 7 MILES NORTHEAST OF
  DURANT...OR ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST OF
  STARKVILLE TO 20 MILES NORTHWEST OF LOUISVILLE TO 7 MILES NORTHEAST
  OF DURANT...MOVING SOUTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR ACKERMAN AT 755 PM CDT
  NEAR KOSCIUSKO AT 810 PM CDT
  NEAR STARKVILLE AT 820 PM CDT

WIDESPREAD WIND DAMAGE IS EXPECTED WITH THESE STORMS. WINDS MAY KNOCK
DOWN TREES AND POWER LINES AND DAMAGE BUILDINGS. TAKE COVER NOW.

84

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:15 PM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, May 27, 3:15 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
315 PM CDT SAT MAY 27 2000

INSTABILITY AND LOW LEVEL MOISTURE ARE ABUNDANT ACROSS THE
AREA...PARTICULARLY OVER NORTHWEST COUNTIES WHERE CAPE VALUES ARE
APPROACHING 4000 J/KG AND PRECIPITABLE WATER VALUES NEAR 2 INCHES
WITH LITTLE CONVECTIVE INHIBITION TO OVERCOME. FRONTAL/BOUNDARY SUPPORT
IS ON THE WAY TO PROVIDE DEEP CONVECTIVE INITIATION ACROSS NORTH AND
CENTRAL COUNTIES TONIGHT AND POSSIBLY SOUTHERN COUNTIES SUNDAY.
SURPRISINGLY...BOTH THE ETA/AVN ARE IN DECENT AGREEMENT WITH LOW LEVEL
MOISTURE AND CONVERGENCE FIELDS OVERNIGHT LENDING TO GENERAL
AGREEMENT IN QPF. ONLY SIGNIFICANT DIFFERENCE IS THAT AVN IS A
LITTLE SLOWER WITH SURFACE COLD FRONTAL PASSAGE. WILL HAVE TO GO
WITH ETA IN THESE TERMS GIVEN ITS SUPERIORITY IN HANDLING IN SUCH
FRONTAL PASSAGES.

CONVECTIVE COMPLEX OVER N TX/SERN OK/CNTRL AR THIS AFTN WILL SLOWLY
DEVELOP SOUTHEAST THRU THE EVENING HOURS AS A MID LEVEL SHORTWAVE
AND ASSOCIATED SURFACE COLD FRONT APPROACH FROM THE NORTHWEST AND
FAVORABLE RIGHT ENTRANCE REGION OF UPPER JET DEVELOPS OVER NRN/CNTRL
MS/AR. APPEARS THAT PASSAGE OF THE MID LEVEL SHORTWAVE TROF WILL
OCCUR AFTER MIDNIGHT ACROSS MOST OF AREA AND IT WILL DICTATE TIME OF
STRONGEST CONVECTION. ISOLATED DAMAGING WIND AND HAIL REPORTS STILL
POSSIBLE GIVEN THE DEGREE OF INSTABILITY THAT EXISTS OVER NRN AND
CNTRL PORTIONS OF THE AREA. ETA/AVN INDICATE IMPRESSIVE LOW LEVEL
THETAE RIDGE AHEAD OF THE COLD FRONT AND GIVEN 2 INCH+ PRECIP WATER
VALUES...HEAVY RAIN IS POSSIBLE AND WILL INDICATE THIS THREAT IN
ZONES.

DUE TO EMERGENCY BACK UP OPERATIONS...THE REMAINDER OF THIS PRODUCT
WILL NEED TO BE ABBREVIATED...

OVER SRN COUNTIES...UPPER LEVEL SUPPORT AND INSTABILITY SHOULD BE
TOO WEAK FOR SVR TSTM DEVELOPMENT. FRONTAL AND CONVECTIVE PASSAGE
APPEARS TARGETED FOR MAINLY SUNDAY MORNING HOURS. WILL PUT IN CHANCE
POPS FOR THOSE AREAS WITHOUT MENTION OF SEVERE TSTMS.

LESS HUMID AND QUIET WX ON TAP FOR REMAINDER OF HOLIDAY WEEKEND.

IN THE EXTENDED...MRF/UKMET/AVN/NCEP ALL IN AGREEMENT ON BROAD EAST
TO WEST MID LEVEL RIDGE AXIS TO SET UP ACROSS THE FORECAST AREA.
THIS WILL BRING DRY AND SEASONABLY HOT WEATHER.

.JAN...
MS...NONE.
AR...NONE.
LA...NONE.

43

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:00 PM CDTTornado WarningJANCarroll, Leflore45 min
May 27, 7:06 PM CDTSevere Thunderstorm WarningJANCarroll, Montgomery24 min
May 27, 7:06 PM CDTSevere Thunderstorm WarningJANWebster24 min
May 27, 7:31 PM CDTFlash Flood WarningJANWashington59 min
May 27, 7:47 PM CDTSevere Thunderstorm WarningJANAttala, Choctaw, Holmes, Yazoo43 min
May 27, 8:01 PM CDTTornado WarningJANHolmes29 min
May 27, 8:04 PM CDTTornado WarningJANOktibbeha26 min
May 27, 8:11 PM CDTSevere Thunderstorm WarningJANLowndes, Noxubee49 min
May 27, 8:11 PM CDTSevere Thunderstorm WarningJANWinston49 min
May 27, 8:29 PM CDTSevere Thunderstorm WarningJANAttala, Holmes46 min
May 27, 10:11 PM CDTSevere Thunderstorm WarningJANLauderdale, Newton34 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.